Iowa, 2018

Hail in Iowa, April 13, 2018

April 13, 2018 · NWS OAX · 9 events in 5 counties and zones

A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A low pressure system moved eastward across southeast Nebraska with a warm front extending east into southern Iowa. Isolated thunderstorms develop along and north of the warm front producing isolated damaging winds and large hail across southeast Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 13, 12:07 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 13, 12:07 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
107 PM CDT Fri Apr 13 2018

.UPDATE...
Issued at 1256 PM CDT Fri Apr 13 2018

The severe weather threat is still on track...At 17Z...surface low
pressure was centered near Saline county with a wind shift near
Nebraska City and the warm front extending from the surface low
northeast to just south of Lincoln and north of Plattsmouth and
Red Oak Iowa. The dryline had pushed east of Hebron. There is a
very strong temperature and dewpoint gradient in the vicinity of
the warm front...from Lincoln...to Omaha/just south of Omaha and
north of Red Oak. Over the next couple of hours, we will be
looking for initiation in a couple of locations...in the vicinity
of the wind shift and the gap area between the wind shift and the
warm front, and ahead of the dryline. Storms once formed should
quickly lift north and northeast. We are starting to see increased
cloud development in Kansas toward El Dorado.

The SPC mesoanalysis page has the area of interest well-
highlighted per current conditions along with the SPC HREF 12Z
forecast and we will continue to see this evolve as conditions
come together over the next few hours.

&&

.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Fri Apr 13 2018

Numerous issues to deal with in the short term, including threat
of severe storms today into this evening, fire danger in southeast
Nebraska this afternoon and potential for heavy snow and blizzard
conditions tonight through Saturday across mainly northeast
Nebraska.

Main features noted from the upper air charts last evening
included the following. At 850 mb, a ribbon of higher dewpoints
extended north from TX into MO and eastern KS, with a wedge of
warm air from Mexico up into southwest KS. There was a modest
thermal gradient at 700 mb from the desert SW into CO, WY, NE,
the Dakotas and MN. At 500 mb there was a cold trough over the
Rockies with 12 hour height falls of 120 meters or more from
northern AZ into parts of UT and western WY. At 300 mb, there was
a jet streak over the northern Great Lakes region and another
punching southeast across CA. Surface analysis early this morning
showed low pressure down over KS north of KRSL and a warm front
extending form the low into southeast NE and northern MO.

There have been some showers and thunderstorms across parts of
northeast NE early this morning but as of 3 am they were mainly
west or north of our area. Will keep some mention of thunderstorms
going mostly northern parts of the forecast area then most of the
area this afternoon. SPC Day 1 outlook seems on track with
southwest IA and parts of southeast NE with the highest chance of
severe. Highest chances near and ahead of surface low and dry
line. Some risk of tornadoes with updraft helicity peaking mainly
between 4 pm and 10 pm in southwest IA. There could be some
enhanced fire danger, possibly into the extreme category briefing
right behind the dry line later this afternoon. For now will
mention mainly very high fire danger based on the RH values
expected to stay most above 25 percent.

Storms will linger into the evening while cold air starts to move
south/southeast across the forecast area tonight. This will cause
rain to become a mix then transition to snow. Heaviest
accumulations should stay across northeast NE, generally 5 to 13
inches, and winds strongest there so blizzard warning seems very
appropriate. Confidence not as high farther southeast and so let
the Winter Storm Watch remain in effect there for this shift.
Precipitation type gets messy with potential for drying and lack
of ice aloft on Saturday for parts of the area so have a wintry
mix mentioned. Precipitation should be decreasing by Saturday
evening but winds will not drop off until later in the night, so
it is possible that headlines may need to be extended in time.
A ridge of high pressure at the surface builds in for Sunday with
decreasing winds and dry but cold weather.

.LONG TERM...(Sunday night through Thursday)
Issued at 335 AM CDT Fri Apr 13 2018

Precipitation chances look low from Sunday night into early
Tuesday, then a weak system moving through may bring some light
rain. Another stronger system will bring chances for rain by
Thursday night but chances look higher Friday into Saturday. Too
early to say how much cold air will get pulled into our area
Saturday night into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1256 PM CDT Fri Apr 13 2018

Variable ceilings and surface winds at KOMA/KLNK with the warm
front in the vicinity/just to the south. Thunderstorms possible
near KOMA this afternoon and think storms may remain east of
KLNK, but included showers there. Will need to metwatch and adjust
as needed as convection develops.  IFR/LIFR conditions at KOFK
with showers and isolated thunderstorms possible with ra/sn around
06Z changing to all snow/blsn around 08Z. Northeast to north winds
will increase 20-30kts with gusts 30 to 38kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Watch from late tonight through Saturday evening
     for NEZ034-044-051.

     Winter Storm Watch from late tonight through Saturday evening
     for NEZ015-032-033-042-043-050-065.

     Blizzard Warning from 10 PM this evening to 7 PM CDT Saturday
     for NEZ012-017-018-030-031.

     Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     NEZ011-016.

IA...Winter Storm Watch from late tonight through Saturday evening
     for IAZ043.

&&

UPDATE...Zapotocny
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Zapotocny
Hazardous weather outlook, Apr 13, 10:51 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1151 AM CDT Fri Apr 13 2018

NEZ011-012-016>018-030-031-140700-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms today. Some small hail could
occur, but widespread severe storms are not expected.

Rain will change over to snow tonight, with blizzard conditions
developing. North or northwest winds will increase into the 25 to
35 mph range with gusts to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The snow that develops tonight will continue on Saturday, and
strong winds will continue as well. Total snow amounts from 6 to
14 inches are are forecast. A blizzard warning has been issued
for tonight and Saturday. Travel could become impossible and
preparations should be made now to should you not be able to
travel or should there be power outages over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through Tonight.

IAZ043-NEZ015-032>034-042>044-050-051-065-140700-
Monona-Thurston-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
Saunders-Seward-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon and some hail
or gusty winds could occur. The chance for severe storms is
highest east of a line from around Pender to Lincoln and Beatrice.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will change to snow from northwest to southeast tonight and
then a mix of precipitation is expected Saturday. Snowfall amounts
from 3 to 6 inches are forecast, combined with northwest winds
increasing to 25 to 35 mph with higher gusts to 50mph. Areas of
blowing snow will be possible, and near blizzard conditions could
develop. Thus, a winter storm watch remains in effect from late
tonight into Saturday. Prepare now should travel be limited or if
power outages occur over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this afternoon or early this
evening.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-066>068-078-088>093-
140700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-
Gage-Johnson-Nemaha-Pawnee-Richardson-
1151 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and into this
evening. Chances will be highest from about 3 pm to 9 pm in
southwest Iowa and far eastern Nebraska. The main threats are
hail, strong winds, and isolated tornadoes. The tornado risk is
highest east of a line from Tecumseh to Arlington to Harlan and
includes parts of east central and southeast Nebraska into
southwest Iowa.

These storms are expected to quickly develop and will be fast
moving.

The storms are expected to develop near a warm front and ahead of
a dryline as stronger forcing moves into the area this afternoon,
so there may be a couple of areas where storms initiate.

Prepare now to avoid being caught traveling or outside should
storms develop in your area.

There will be very high fire danger over parts of southeast
Nebraska this afternoon, and the fire danger index could briefly
rise into the extreme category.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain will become mixed with and change to snow later tonight and
Saturday, while northwest winds increase to 25 to 35 mph with
higher gusts to 50 mph. An inch or two of snow could accumulate,
and the strong winds could cause some blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
early this evening.

Zapotocny

In the hours before

Local storm report, Apr 13, 2:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
322 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 ESE SHELBY            41.50N 95.39W
04/13/2018  E0.50 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

CZ

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Pottawattamie

When
April 13, 2:22 PM CST
Where
Pottawattamie County, 0.52 mi E of Avoca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.480, -95.340

Nickel size hail reported east of Avoca.

Hail, Pottawattamie

When
April 13, 2:53 PM CST
Where
Pottawattamie County, 1.48 mi SSE of Oakland
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.300, -95.390

Ping Pong ball size hail was reported south southeast of Oakland.

Hail, Shelby

When
April 13, 2:56 PM CST
Where
Shelby County, Harlan Pauley Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.650, -95.270

Nickel size hail at Harlan Airport.

Hail, Pottawattamie

When
April 13, 3:04 PM CST
Where
Pottawattamie County, 2.76 mi S of Oakland
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.280, -95.400

Golf ball hail was reported 2 3/4 miles south of Oakland.

Hail, Mills

When
April 13, 3:09 PM CST
Where
Mills County, 1.73 mi SE of Henderson
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.110, -95.430

Nickel to golf ball size hail was reported southeast of Henderson.

Hail, Montgomery

When
April 13, 3:11 PM CST
Where
Montgomery County, 1.38 mi N of Wales
Measured
2 in hail
Reported by
Public
Coordinates
41.140, -95.330

Two inch diameter hail was reported north of Wales.

Hail, Pottawattamie

When
April 13, 3:15 PM CST
Where
Pottawattamie County, 1.04 mi W of Walnut
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -95.220

Quarter size hail reported 1 mile west of Walnut.

Hail, Page

When
April 13, 5:40 PM CST
Where
Page County, Essex
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.830, -95.300

Golf ball size hail reported at Essex.

Hail, Montgomery

When
April 13, 5:46 PM CST
Where
Montgomery County, 0.52 mi E of Villisca
Measured
0.75 in hail
Reported by
Public
Coordinates
40.930, -94.990

Penny size hail 1/2 mile east of Villisca was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751763, 751765, 751768, 751769, 751770, 751771, 751772, 751773, 751788.